Hypoglycemia


Hypoglycemia, also known as low blood glucose (sugar), is when your blood glucose levels have fallen too low. This is usually less than 70 mg/dl. However, talk to your doctor about your own blood glucose targets, and what level is too low for you.


WHEN CAN IT HAPPEN?

Low blood glucose can happen if you’ve skipped a meal or snack, eaten less than usual, or been more physically active than usual. If you don’t take steps to bring glucose levels back to normal, you could even pass out.

WHAT ARE THE SYMPTOMS?

Each person’s reaction to low blood glucose is different. It’s important that you learn your own signs and symptoms when your blood glucose is low.

Sign and symptoms of low blood glucose begin quickly and include:>
     Feeling shaky
     Being nervous or anxious
     Sweating, chills, clamminess
     Mood swings, irritability, impatience
     Confusion
     Fast heartbeat
     Feeling light-headed or dizzy
     Hunger, nausea
     Color draining from skin (pallor)
     Tingling or numbness in lips, tongue,cheeks
     Feeling weak, having no energy
     Blurred/impaired vision
     Feeling sleepy
     Headaches
     Anger, sadness, stubbornness
     Coordination problems, clumsiness
     Nightmares or crying out in sleep
     Bizarre behavior
     Seizures
     Being unconscious

WHAT SHOULD YOU DO?

If you think your blood glucose is low, check your blood glucose. If your reading is 70 mg/dl or below, have 15 grams of carbohydrate to raise your blood glucose.


This may be:
     glucose tablets (see instructions)
     gel tube (see instructions)
     4 ounces (1/2 cup) of juice or regular soda (not diet)
     1 tablespoon of sugar, honey, or corn syrup
     8 ounces of nonfat or 1% milk
     hard candies, jellybeans, or gumdrops – see food label for how many to consume


After 15 minutes, check your blood glucose again. If it’s still below 70 mg/dl, have another serving. Repeat these steps until your blood glucose is at least 70 mg/dl. Make a note in your log book about any episodes of low blood glucose and talk with your health care team about why it happened. They can suggest ways to avoid low blood glucose in the future.


SEVERE HYPOGLYCEMIA

If left untreated, hypoglycemia may lead to a seizures, unconsciousness (passing out) or coma. In this case, someone else must take over. The people you are in frequent contact with (for example, friends, family members, and coworkers) should be instructed on how to administer glucagon to treat severe hypoglycemic events.


Treating Severe Hypoglycemia

Glucagon is a hormone produced in the pancreas that stimulates your liver to release stored glucose into your bloodstream when your blood glucose levels are too low. Injectable glucagon kits are used as a medication to treat someone with diabetes that has become unconscious from a severe insulin reaction. The only way to administer glucagon is by injection.


Glucagon kits are available by prescription. Speak with your health care provider about whether you should buy a glucagon kit and how and when to use it.


Steps for treating a person with severe hypoglycemia:
     1) The person should inject glucagon (the same way insulin is injected) into the buttock, arm, or thigh, following the manufacturer’s instructions.
     2) When you regain consciousness (usually in 5-15 minutes), you may experience nausea and vomiting.
    3) If you have needed glucagon, let your health care provider know so they can discuss ways to prevent severe hypoglycemia in the future.
    Don’t hesitate to call 911. If someone is unconscious and glucagon is not available or someone does not know how to use it, call 911 immediately.
Do NOT:
     Inject insulin (will lower blood glucose even more)
     Provide food or fluids (individual can choke)
     Put hands in mouth (individual can choke)